advertisement

Home » ADHD » Psych Central Professional » This Month’s Expert: Risks of ADHD Medication by Benedetto Vitiello, MD


This Month’s Expert: Risks of ADHD Medication by Benedetto Vitiello, MD

This Month’s Expert: Risks of ADHD Medication Benedetto Vitiello, MDTCPR: Using stimulants as a treatment for attention deficit hyperactivity disorder (ADHD) has been a common practice for a long time. I think a good place to begin, Dr. Vitiello, is to talk about the potential safety issues associated with stimulants: namely cardiac risks and drug diversion and abuse.

Dr. Vitiello: Sure. Let’s start with the cardiac risks. Stimulant medications—amphetamines and methylphenidate—are known to increase blood pressure and heart rate. In 2005, the FDA and the maker of Adderall (Shire) did a review of a number of databases for safety issues related to stimulant use in children. Around the same time, MedWatch also looked into it.

TCPR: And what did they find out?

Dr. Vitiello: There were a number of cases of children in the MedWatch database who had died suddenly while on stimulant medications, either amphetamines or methylphenidate. Some of these were dramatic, such as children taking Adderall in the morning, then going to school and doing physical exercise like running, and then collapsing and dying.

TCPR: So what did they conclude from this data review?

Dr. Vitiello: The bottom line was that one could not draw any causal inference from this data because there was no non-medication control and, because of the way MedWatch collects data (physicians call in cases of unusual side effects at their own discretion), the database was incomplete. So the tentative conclusion was that the rate of sudden cardiac death when taking stimulants was not greater than what one could expect in this population without medication.

TCPR: However, didn’t the FDA advisory committee vote to take some action on this data?

Dr. Vitiello: Yes. The advisory committee observed in these cases that, when they did autopsies on the children who had died, many of them had some anatomical abnormalities of their hearts, like valvular heart disease or hypertrophy, even though these problems were unknown to the prescribers. So one conclusion was that these drugs may increase the risk of sudden death if there is an anatomic abnormality in the heart. Therefore, the FDA issued warnings that these drugs should not be used or should be used with great care in children with known cardiovascular abnormalities. In addition, it was recommended that before prescribing them, a doctor should do a physical examination and collect a family history to see if there was a first-degree relative who had died suddenly or had a history of cardiovascular conditions.

TCPR:What about other recommendations? Doesn’t the American Heart Association suggest more intense screening?

Dr. Vitiello: The AHA has recommended a systematic screening that includes an electrocardiogram (EKG) of all children for whom stimulants are considered. Neither the American Academy of Child Psychiatry nor the American Academy of Pediatrics has endorsed this recommendation. They believe that the physical and the history are sufficient and an EKG is only needed if there are positive findings in the family or personal history and/or at the physical examination.

TCPR: So for practicing psychiatrists, does that mean that we should call up the pediatrician and ask if the child has any cardiac problems, or should we just start examining all the kids who come into our office?

Dr. Vitiello: Either way. It depends on whether you feel comfortable doing physical examinations, listening to the heart and collecting a family history. One has to keep in mind anyway that the majority of stimulants are prescribed by pediatricians in the United States. So psychiatrists prescribe some amount, but not the bulk of them.

TCPR: So assuming we choose to do it, what should we be looking for in the history and physical exam?

Dr. Vitiello: We are listening for rhythm abnormalities. Heart murmurs are fairly common in pediatrics and most of them are benign, but some of them may suggest that there is a valve problem. The history should include asking whether a child (or an adult) has ever had any cardiovascular event such as dizziness, fainting, palpitations, tachycardia or if a first-degree relative like a sibling died suddenly or suffers from any cardiovascular problems.

TCPR: Recently there was a study in The American Journal of Psychiatry about sudden death in children taking stimulants (Gould MS et al., Am J Psychiatry 2009;166:992-1001). Can you comment on this?

Dr. Vitiello: That was the first controlled study that linked the use of stimulants—in this case methylphenidate—with sudden death in individuals without obvious cardiovascular abnormalities. They found that the use of stimulants was greater in the group of children with unexplained sudden deaths than in a control group of children who died suddenly of known causes. However, this study has been criticized because of the potential for recall bias and because of the small number of deaths (a total of only 12 cases over 10 years in the U.S.). [For more information, see “Study Links Ritalin to Sudden Death in Children; FDA Disagrees,” The Carlat Psychiatry Report July/August 2009, p.9]

TCPR: So this is not the kind of study that should necessarily cause us to change our prescribing practices.

Dr. Vitiello: No. Apparently neither the FDA nor the major psychiatry and pediatrics organizations decided to change their policies.

TCPR: Okay. Let’s move on to problems with diversion and abuse. Have there been any notable trends lately?

Dr. Vitiello: Diversion and abuse of stimulants has become more of a concern in recent years. A survey of high school and college students has provided evidence that it is fairly common for students to use stimulants nontherapeutically (Wilens TE et al., J Am Acad Child Adolesc Psychiatry 2008;47:21-31). They don’t necessarily to use them to induce euphoria—so this is not classic substance abuse—but they use them to complete an assignment, to study for tests, and in other ways to enhance their academic performance.

TCPR: This makes for a difficult practical problem for psychiatrists or pediatricians, when somebody comes into the office who may know how to fake the symptoms of ADHD. Is that something we should be concerned about and, if so, how can we go about preventing it?

Dr. Vitiello: It is a serious problem and I have faced it myself many times. Actually, I face it almost every time I see young adults or adults for an ADHD evaluation. The fact is that these drugs are performance enhancers even in people who don’t have ADHD. This is a nontherapeutic use, it has not been approved by regulatory agencies, and it has not been studied systematically for safety. But the problem persists. I don’t think there is currently a solution for it.

TCPR: The journal Nature published a survey from a group of scientists advocating the practice of using stimulants or modafinil for cognitive enhancement (Greely H et al., Nature 2008;456:702-705). What do you make of this?

Dr. Vitiello: In my opinion, this is a risky use of stimulants. Nontherapeutic use means that these people are taking the drug without medical supervision. They could have undiagnosed cardiovascular conditions, arrhythmias. We simply don’t know. If we as a society arrive at the conclusion that this is an acceptable use of these substances, then we would need to study its safety and assess the benefit/risk balance.

TCPR: At one time we were concerned about stimulants possibly leading to substance abuse. What’s the latest data on this?

Dr. Vitiello: There was a concern that exposing the developing brain to even therapeutic doses of stimulants would in some way imprint it so that in adulthood the user would be more prone to seek out and react positively to stimulants, therefore facilitating a process of substance abuse. The process, called “behavioral sensitization,” is a theory that has only been proven in animals. But there has been no human evidence that the therapeutic use of stimulants leads the brain to become stimulant-dependent. Moreover, evidence suggests that if you control ADHD, you improve academic work, you reinforce good behavior, and there are fewer chances that the child will engage in substance abuse when he becomes an adolescent (Biederman J et al., Am J Psychiatry 2007;165:597-603).

TCPR: Thank you, Dr. Vitiello.

This Month’s Expert: Risks of ADHD Medication by Benedetto Vitiello, MD

This article originally appeared in:


The Carlat Psychiatry Report
Click on the image to learn more or subscribe today!


This article was published in print 1/2010 in Volume:Issue 8:1.


The Carlat Psychiatry Report

 

APA Reference
Vitiello,, B. (2013). This Month’s Expert: Risks of ADHD Medication by Benedetto Vitiello, MD. Psych Central. Retrieved on December 11, 2018, from https://pro.psychcentral.com/this-months-expert-risks-of-adhd-medication-by-benedetto-vitiello-md/

 

Scientifically Reviewed
Last updated: 25 Sep 2013
Last reviewed: By John M. Grohol, Psy.D. on 25 Sep 2013
Published on PsychCentral.com. All rights reserved.